Alert archive / New Mexico / High Wind Watches in 2014

High Wind Watch 2, NWS Midland/Odessa, TX

January 10, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jan 10, 2014, 1:02 PM MST for Eddy County, New Mexico. It took effect at Jan 12, 2014, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 10, 2014, 1:02 PM MST (20:02 UTC)
In effect from
Jan 12, 2014, 11:00 AM MST
Expired
Jan 12, 2014, 2:58 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WWUS74 KMAF 102002
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CST FRI JAN 10 2014

...A HIGH WIND WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS AND
FOR THE DAVIS MOUNTAINS ABOVE 6000 FT FOR SUNDAY AFTERNOON AND
EARLY EVENING...

.MOUNTAIN TOP WINDS WILL INCREASE SUNDAY IN ASSOCIATION WITH AN 
APPROACHING MID LEVEL TROUGH. THESE WINDS WILL PERSIST INTO THE
EARLY EVENING BEFORE SUBSIDING.

NMZ027-TXZ074-258-111100-
/O.NEW.KMAF.HW.A.0002.140112T1800Z-140113T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...FORT DAVIS...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
202 PM CST FRI JAN 10 2014 /102 PM MST FRI JAN 10 2014/

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH EARLY
SUNDAY EVENING.

* EVENT...HIGH WINDS.

* TIMING...SUNDAY FROM AROUND NOON THROUGH 6 PM MST.

* IMPACTS...TRAVEL THROUGH GUADALUPE PASS MAY BE IMPACTED AND LOW
  FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE.

* WINDS...30 TO 50 MPH WITH GUSTS OF 55 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
3 follow-up statements
786 
WWUS74 KMAF 110943
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 AM CST SAT JAN 11 2014

...A HIGH WIND WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS AND
FOR THE DAVIS MOUNTAINS ABOVE 6000 FEET FOR SUNDAY AFTERNOON AND
EARLY EVENING...

.MOUNTAIN TOP WINDS WILL INCREASE SUNDAY DUE TO THE APPROACH OF
A MID LEVEL TROUGH. THESE WINDS WILL PERSIST INTO THE EARLY EVENING
BEFORE SUBSIDING.

NMZ027-TXZ074-258-112100-
/O.CON.KMAF.HW.A.0002.140112T1800Z-140113T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...FORT DAVIS...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
343 AM CST SAT JAN 11 2014 /243 AM MST SAT JAN 11 2014/

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* EVENT...HIGH WINDS.

* TIMING...SUNDAY FROM AROUND NOON THROUGH 6 PM MST.

* IMPACTS...TRAVEL THROUGH GUADALUPE PASS MAY BE IMPACTED AND 
  LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. 

* WINDS...WEST 30 TO 50 MPH WITH GUSTS OF 60 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
949 
WWUS74 KMAF 112011
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CST SAT JAN 11 2014

...A HIGH WIND WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS FOR
SUNDAY AFTERNOON AND EARLY EVENING...

.MOUNTAIN TOP WINDS WILL INCREASE SUNDAY DUE TO THE APPROACH OF A
MID LEVEL TROUGH AND GUST OF 60 TO 65 MPH WILL BE POSSIBLE IN THE
FAVORED AREAS. THESE WINDS WILL PERSIST INTO THE EARLY EVENING
BEFORE SUBSIDING.

TXZ074-112115-
/O.CAN.KMAF.HW.A.0002.140112T1800Z-140113T0100Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ALPINE...FORT DAVIS
211 PM CST SAT JAN 11 2014

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WATCH. 

IT WILL STILL BE GUSTY IN THE DAVIS MOUNTAINS SUNDAY BUT THE POTENTIAL
FOR STRONGER WINDS WILL REMAIN TO THE NORTH.

$$

NMZ027-TXZ258-121045-
/O.CON.KMAF.HW.A.0002.140112T1800Z-140113T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
111 PM MST SAT JAN 11 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...

* EVENT...HIGH WINDS.

* TIMING...SUNDAY FROM AROUND NOON THROUGH 6 PM MST.

* IMPACTS...TRAVEL THROUGH GUADALUPE PASS MAY BE IMPACTED AND 
  LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. 

* WINDS...WEST 30 TO 45 MPH WITH GUSTS OF 60 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
146 
WWUS74 KMAF 120958
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 AM CST SUN JAN 12 2014

...A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS
FOR THIS AFTERNOON AND EARLY EVENING...

.MOUNTAIN TOP WINDS WILL INCREASE TODAY WITH THE APPROACH OF A MID
LEVEL TROUGH AND GUSTS OF 60 TO 65 MPH ARE EXPECTED IN THE FAVORED
AREAS. THESE WINDS WILL PERSIST INTO THE EARLY EVENING BEFORE
SUBSIDING.

NMZ027-TXZ258-122200-
/O.UPG.KMAF.HW.A.0002.140112T1800Z-140113T0100Z/
/O.NEW.KMAF.HW.W.0002.140112T1800Z-140113T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
258 AM MST SUN JAN 12 2014

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
MST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WINDS.

* TIMING...11 AM THROUGH 6 PM MST.

* IMPACTS...TRAVEL THROUGH GUADALUPE PASS MAY BE IMPACTED AND 
  LOW FLYING AIRCRAFT MAY EXPERIENCE SEVERE TURBULENCE. 

* WINDS...WEST 35 TO 45 MPH WITH GUSTS OF 60 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 10, 1:02 PM MST, 0 minutes earlier.

Area forecast discussion, Jan 10, 1:02 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CST Fri Jan 10 2014

.DISCUSSION...
In wake of mid level trough passing this afternoon dry W-NW surface
winds are helping to push temps to about 10 degrees above normal.
Mid level flow will back and weaken Sat resulting in a wwd location
of the lee trough. 85h temps hold steady or decrease a few degrees
C Sat, however 5h heights rise and thus high temps will show little
24hr change. A more sensible change is in the offing for Sunday as
another mid level trough approaches and sharpens near the NM/AZ border.
There will be an associated 30-40kt 7h wind speed maxima that will
come out. Meanwhile the 85h thermal ridge will amplify from the Big
Bend region newd thru the PB. 85h temps near 16C support widespread
high temps in the mid-upper 70s, 15-20 degrees above normal. The
pressure gradient across most of the area will not be very tight
and with the mid level trough still w thru most the heating cycle
winds may not be fully realized in part due the mid level lift.
Still a well mixed PBL thru 8h and a mean mixed layer wind of
30kts will make for a windy afternoon. NAM12 cross section across
the GDP Mtns does favor a mtn wave and high winds, even as far s
as the Davis Mtns above 6000 ft. Will opt to issue a high wind
watch for Sunday. A Pacific cold front will quickly follow in the
evening and will serve to keep winds up thru mid evening, even in
the plains. High temps will fall back to 55-60 across most areas
for Monday. A weaker surge of surface high pressure is expected
Tue PM and again on Thur as a mid level ridge in wrn CONUS and a
mid level trough across Great Lakes region favors periodic shrtwv
troughs in the NW flow aloft.

&&

.FIRE WEATHER...
Although a few locations are struggling to drop to 15 percent this
afternoon, 20 foot winds are 20 mph or greater at several locations.
Since near critical to critical fire weather conditions will persist
through the rest of the afternoon, will leave the Red Flag Warning
going until 6 pm CST. Recovery tonight will be good or better areawide
as temperatures cool to near normal levels.

Dry and mild conditions will continue Saturday, but 20 foot winds
will generally stay below 20 mph. Therefore, do not expect critical
Fire Weather conditions. Recovery Sunday morning will again be
good or better areawide. However on Sunday afternoon, winds will
increase to at least 20 to 30 mph sustained as another upper storm
system approaches the region, while temperatures warm to 15 to 20
degrees above normal. Rh/s should drop to 10 to 15 percent in most
areas and Fire Danger will be high. Therefore, have issued a Fire
Weather Watch for the same area as today's RFW, for simplicity's
sake, but additional area will likely be added in the next
issuance. Winds may be slow to subside Sunday evening, but
temperatures should cool enough to allow RH/s to increase above 15
percent early Sunday evening. Recovery will be good or better
again Monday morning. Fire weather concerns should be less Monday
through most of next week as a series of cold fronts will keep
temperatures too cool and RH/s too high.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 28  68  36  74  /   0   0   0   0
BIG SPRING TX              33  70  36  77  /   0   0   0   0
CARLSBAD NM                30  66  31  77  /   0   0   0   0
DRYDEN TX                  35  75  40  79  /   0   0   0   0
FORT STOCKTON TX           37  69  43  79  /   0   0   0   0
GUADALUPE PASS TX          36  56  44  61  /   0   0   0   0
HOBBS NM                   30  67  32  67  /   0   0   0   0
MARFA TX                   27  67  29  70  /   0   0   0   0
MIDLAND INTL AIRPORT TX    30  68  34  76  /   0   0   0   0
ODESSA TX                  31  68  35  76  /   0   0   0   0
WINK TX                    33  71  31  79  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH from Sunday morning through Sunday afternoon FOR
     THE FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

     RED FLAG WARNING until 5 PM MST this afternoon FOR THE FOLLOWING
     ZONES... Southeast Plains/BLM Roswell/LNZ.

     FIRE WEATHER WATCH Sunday afternoon FOR THE FOLLOWING ZONES...
     Southeast Plains/BLM Roswell/LNZ.

TX...HIGH WIND WATCH from Sunday afternoon through Sunday evening FOR
     THE FOLLOWING ZONES... Davis/Apache Mountains Area...
     Guadalupe Mountains.

     RED FLAG WARNING until 6 PM CST this evening FOR THE FOLLOWING
     ZONES... Andrews...Crane...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Loving...Martin...Midland...
     Pecos...Reeves County and Upper Trans Pecos...Upton...Van
     Horn and Highway 54 Corridor...Ward...Winkler.

     FIRE WEATHER WATCH Sunday afternoon FOR THE FOLLOWING ZONES...
     Andrews...Crane...Davis/Apache Mountains Area...Dawson...
     Ector...Gaines...Loving...Martin...Midland...Pecos...Reeves
     County and Upper Trans Pecos...Upton...Van Horn and Highway
     54 Corridor...Ward...Winkler.

&&
Hazardous weather outlook, Jan 10, 12:31 PM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CST FRI JAN 10 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
131 PM CST FRI JAN 10 2014 /1231 PM MST FRI JAN 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST
THROUGH THIS AFTERNOON DUE TO DRY AND WINDY CONDITIONS, AND HIGH
TEMPERATURES AROUND 10 DEGREES ABOVE NORMAL.  THEREFORE, A RED
FLAG WARNING IS IN EFFECT UNTIL 6 PM CST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

IT APPEARS STRONG WESTERLY WINDS WILL AFFECT THE GUADALUPE
MOUNTAINS SUNDAY AFTERNOON AND EARLY EVENING.  THESE STRONGER
WINDS COULD ALSO AFFECT THE DAVIS MOUNTAINS, BUT MAINLY ABOVE 6000
FEET.  A HIGH WIND WATCH HAS BEEN ISSUED FOR BOTH MOUNTAINS
RANGES.

NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
OVER MUCH OF THE FORECAST AREA SUNDAY AFTERNOON DUE TO A PASSING
UPPER STORM SYSTEM.  ABOVE NORMAL TEMPERATURES, DRY AIR OVER THE
REGION, AND WINDY CONDITIONS COULD COMBINE TO PRODUCE CONDITIONS
FAVORABLE FOR FIRE GROWTH AND SPREAD.  A FIRE WEATHER WATCH HAS
BEEN ISSUED FOR MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 10:03 AM MSTRed Flag WarningMAF7 hr
Jan 10, 12:54 PM MSTFire Weather WatchMAF38 hr

Nearby

High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.